Ask the SkinVet

My 4-year old Weimaraner recently broke out in hives and the initial treatment was a steroid shot. She broke out in hives again so the vet put her on a hypoallergenic diet and prednisone. She reacted poorly to the prednisone (loss of bladder control during rest and very lethargic) so we tapered her off of it. It has now been about 3 weeks since taking the prednisone and over that time she has been itchy and her hair has been thinning a lot on her back. Another problem we are having is the fact that she constantly licks her paws (there has been loss of hair between her pads) to the point of bleeding at times. I think she definitely has an allergy to something but do not believe it is food as the problem still persists. We are going to speak to our current vet once more and then seek a second opinion but I would like your suggestions if possible. —Nicole T, Hillsboro, Oregon
Frequently Asked Questions

Hello Nicole,

It sounds like your veterinarian has taken the appropriate first steps, given her history. If she judges that the diet trial has indeed ruled out food allergy, then she can guide you through your options for controlling atopic dermatitis (“allergies”), which include Atopica, regionally-specific immunotherapy (RESPIT®), and allergy test-based immunotherapy. Your veterinarian may suggest a referral to a veterinary dermatologist, if you are seeking a second opinion.

Best of luck with her!
The SkinVet, Jon D. Plant, DVM, DACVD
Board-certified veterinary dermatologist
SkinVet® Clinic, PLLC Lake Oswego, OR

Dr. Plant's answers in "Ask the SkinVet" are made without the benefit of a physical examination. Treatment should not be based on these answers only after an examination by a qualified veterinary professional. For more information, see the web site of the American College of Veterinary Dermatology.